• Dental Phobia Support

    Welcome! This is an online support group for anyone who is very afraid of dentistry or who suffers with dental phobia. Please note that this is NOT a dental problems forum! You can find a list of them here.

    Register now to access all the features of the forum.

Anesthetic is causing post-procedure excrusing burning pain....

S

shymeeee

Junior member
Joined
Jan 31, 2020
Messages
1
Location
usa
I think I'd now be classified as someone with extreme dental anxiety after what I've been through in the last year. From what I know, they've been using shots of Lidocaine and Epinephrine for numbing. I've had also had a tooth removed by this new dentist and had several treatments to a crowned tooth, and each time (within 2 hours as the numbing wore off) an increasing burning sensation at the injection sites was taking hold and quickly grew until it felt like there was actual acid inside of my gums, in the areas where these injections were made. This last time, I was so overwhelmed with pain that I almost headed for the emergency room. After that last procedure, when it became clear that the injections were causing said pain, I called my company's on-call nurse who mentioned that maybe there was a buffering agent missing. Then I made a call to the dentist, who listened and said he'd made a note on my chart to use only Lidocaine minus Epinephrine. Any suggestions? This has me really uptight.

FYI: I'm pushing 60, and had many anesthesia (Novacaine as I recall) shots from the time I was a kid, and everytime it wore off I was fine. I've also had 2 teeth removed in the distant past (with other dentists), each time using local anestesia, and never had a problem.
 
Last edited:
Gordon

Gordon

Administrator
Staff member
Verified dentist
Joined
Oct 25, 2005
Messages
7,898
The nurse didn't know what she was talking about :) There's a stabilising agent in Lignocaine with adrenaline that some people can be sensitive to.
There are loads of different local anaesthetic agents other than lidocaine with adrenaline available so it would be sensible to try one of those next time to see if that helps.

You didn't have novocaine, it was discontinued before WW2, seems a common misconception in the US, unless it was very old stock :)
 
krlovesherkids777

krlovesherkids777

Super Moderator
Staff member
Joined
Jul 26, 2017
Messages
3,002
Location
Sioux Falls, SD
"You didn't have novocaine, it was discontinued before WW2, seems a common misconception in the US, unless it was very old stock :) "

That would be quite past the expiration date ... :frantic: o_O
 
K

Kns

Well-known member
Joined
Sep 6, 2017
Messages
115
I had no idea that anesthetic could cause that type of burning - acid-like feeling. Twice after root canal procedures, I have had the sensation of acid being poured under those teeth into the bone and running along the nerve path. It was excruciating (I considered going to the ER, too) and it came on suddenly several hours after the procedures. I assumed and it was suggested by my providers that it could be a neuralgia developing. It never occurred to me that it might have been a reaction or sensitivity to the anesthetic. All I know is that I live in fear of that happening again! Hope you have had relief and next time it won’t happen!
 
Gordon

Gordon

Administrator
Staff member
Verified dentist
Joined
Oct 25, 2005
Messages
7,898
It's not strictly the anaesthetic itself, it's preservatives (meta-bisulphates) that are put in the mixture when adrenaline (aka epinephrine) is used which cause most of the issues.

Locals without epi. don't have this and generally don't cause these problems.
 
Dr. Daniel

Dr. Daniel

Well-known member
Verified dentist
Joined
Nov 2, 2010
Messages
1,947
Location
The Hague , Holland
Hi,

From what i know, and from what I tell my patients, the numbing effect on the numbing is about 4-5 hours on the soft tissues (such as cheek, lip, tongue...). I would guess that after two hours the numbing effect slowly wears off and that is why you feel increasing sensitivity.
It is also likely that the spot where the needle penetrated the tissue was sore.
I would not blame chemistry for that.
 
K

Kns

Well-known member
Joined
Sep 6, 2017
Messages
115
I have had a lot of dental work and what Dr. Daniel describes is normal for me. A little sore but nothing terrible. It was just a couple of times that the intense acid-like sensation occurred and it was so awful. Don’t really know why it occurred but hope to never experience it again.
 
G

Gilbo

Member
Joined
Feb 1, 2020
Messages
90
Location
norwich, norfolk, uk
Sorry to butt in here, but thankfully I've never really had much trouble with anaesthetics. I read that dentists will spray the area with a cooling spray (or something) before injecting and all this stuff about calming you down and only proceeding when you are ready. That makes me laugh as, the dentist I've just left always goes in like he's on a battlefield! He puts you back in the chair and without having said anything before, injects you as he says, "Right, just going to numb you up!" He probably does that as he knows I'm nervous and worries that I may take a while asking questions, so just gets on with it and 'never having used any numbing spray at all', begins working on me as soon as I seem to be slightly numb. It shocked me at first, but I eventually got used to it!
 
C

comfortdentist

Well-known member
Verified dentist
Joined
Jul 19, 2009
Messages
2,748
Location
Miami, Fl
If you were my patient I would try a different anesthetic regimen.
 
Top